The major limiting factor in long-term administration of doxorubicin is the development of cumulative dose-dependent cardiomyopathy and congestive heart failure. Although several mechanisms have been suggested to explain the exact cause of doxorubicin-induced cardiomyopathy, the role of the vascular endothelium-derived vasoactive mediators in the pathophysiology of this toxic effect is still unknown. Accordingly, the present study has been initiated to investigate whether the changes in plasma level of endothelin-1 and nitric oxide along with cardiac nitric oxide are associated with the development of doxorubicin-induced cardiomyopathy. Doxorubicin was injected with a single dose of 5 mg/kg and every other day with a dose of 5 mg/kg, intraperitoneally, to have four cumulative doses of, 10, 15, 20 and 25 mg/kg in five separate groups of male rats. An additional group receiving a single dose of 20 mg/kg and one receiving normal saline were also included in the study. Twenty-four hr after the last dose, the animals were sacrificed and the plasma levels of endothelin-1 and nitric oxide in addition to cardiac nitric oxide were determined. The results show that doxorubicin caused a statistically significant increase of 85%, 76% and 97% in plasma endothelin-1 at a cumulative dose levels of 10, 15 and 20 mg/kg, respectively. However, the level of plasma nitric oxide remained unchanged. Furthermore, doxorubicin treatment resulted in a significant dose-dependent increase in serum lactate dehydrogenase and creatine phosphokinase. In contrast, the increase in nitric oxide production in cardiac tissue by doxorubicin was not dose-dependent with the maximum increase (81%) at a cumulative dose of 10 mg/kg. It is worth mentioning that plasma endothelin-1 and cardiac nitric oxide were significantly increased at 24 hr after the single dose of 20 mg/kg doxorubicin. The increase of plasma endothelin-1 and cardiac nitric oxide with the cardiomyopathy enzymatic indices, may point to the conclusion that both endothelin-1 and cardiac nitric oxide are increased during the development of doxorubicin-induced cardiomyopathy.